Similar to other fentanils, the most serious acute health risk from using carfentanil is likely to be rapid and severe respiratory depression, which in overdose could lead to apnoea, respiratory arrest, and death (Dahan et al., 2010; EMCDDA, 2017; Lindsay et al., 2016; Pattinson, 2008; Wax et al., 2003; White and Irvine, 1999). Factors that may exacerbate this risk include: the difficulty in diluting the substance, which can lead to a toxic dose being inadvertently used; the use of routes of administration that have high bioavailability (such as injecting, insufflation, and inhalation); a lack of experience with its effects and dosing; the use of other central nervous system depressants at the same time (such as other opioids, benzodiazepines, gabapentanoids, and alcohol); no or limited tolerance to opioids; and, using the substance alone (such as at home) which would make it more difficult for users to call for help in the case of poisoning. In addition, as discussed below, as carfentanil is being sold as or in heroin and other illicit opioids, many users will not be aware that they are using carfentanil. 

Complete report see attached PDF